Georgia, 2010

Damaging Winds and Lightning Strike in Georgia, August 5, 2010

August 5, 2010 · NWS FFC · 8 events in 5 counties and zones

S. , scattered strong and isolated severe thunderstorms developed across mainly north Georgia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A fairly strong cold front for early August was moving through the eastern U.S., including the southeast U.S., supported by a vigorous upper trough in the northeast U.S. With a very moist, unstable air mass remaining in place at the surface across the southeast U.S., scattered strong and isolated severe thunderstorms developed across mainly north Georgia during the afternoon. Most of the damage was the result of thunderstorm downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 3:09 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 5, 3:09 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT THU AUG 5 2010

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG TO SEVERE STORMS STILL A SLIGHT THREAT FOR NORTH GEORGIA
THIS AFTERNOON AND EVENING. HOWEVER... EXPECT THE GREATER THREAT
TO REMAIN NORTH OF THE STATE WHERE A COLD FRONT MOVING INTO TN IS
PROVIDING THE EXTRA PUNCH TO SUPPORT STRONG STORM DEVELOPMENT. THE
FLOW ALOFT APPEARS TO REMAIN MOSTLY ZONAL OVERNIGHT... SO THE FRONT
WILL BE VERY SLOW TO SAG TOWARD NORTH GA OVERNIGHT. WITH THIS SAID...
STILL EXPECT THE COLD FRONT TO BE NEAR THE GA/TN LINE BY 12Z FRI...
THEN PUSH TO NEAR ATLANTA METRO AREA THROUGH FRIDAY AFTERNOON.
THIS WILL WARRANT LIKELY POPS ACROSS MUCH OF NORTH GA ON FRIDAY.
SPC HAS ALSO PLACED MUCH OF NORTH AND CENTRAL GA IN A SLIGHT RISK
FOR SEVERE STORMS... AS THE FRONT PUSHES INTO A VERY MOIST AND
UNSTABLE AIR MASS... WITH 2500-3500 CAPES AND -5 TO -7 LI'S EXPECTED
BY EARLY-MID AFTERNOON. WEAK DISTURBANCES IN THE DEVELOPING WNW
FLOW ALOFT WILL ONLY ENHANCE STRONG STORM DEVELOPMENT. LOW LEVEL
SHEAR VALUES REMAIN MODEST...SO THE MAIN THREAT APPEARS TO BE
DAMAGING DOWNBURST WINDS AND MAYBE SOME LARGE HAIL. BOTH GFS AND
NAM SHOW A MID-UPPER LEVEL NW FLOW DEVELOPING ON SATURDAY...BUT
THE GFS SEEMS TO STALL THE FRONT THE ATLANTA METRO AREA ON
SATURDAY... WHILE THE NAM SAGS THE FRONT FURTHER SOUTH AND
POSSIBLY INTO SOUTH GA BY LATE SATURDAY. BECAUSE OF THE NW FLOW
ALOFT... HAVE LEANED SLIGHTLY MORE TOWARD THE NAM AND EXPECT THE
FRONT TO PUSH INTO CENTRAL GA BY SATURDAY... THEN INTO SOUTH GA ON
SUNDAY... SO HAVE DECREASED POPS FROM NORTH TO SOUTH ACCORDINGLY.
COULD SEE STRONG STORMS ON SATURDAY ACROSS CENTRAL GA WITH THE
FRONT IN THE AREA... SO ALL CONCERNED SHOULD MONITOR FOR THIS
POTENTIAL AS SATURDAY AFTERNOON APPROACHES. OTHERWISE... COOLER
HIGHS OVER NORTH GA HAS WARRANTED DROPPING A HEAT ADVISORY FOR
THIS AREA ON FRIDAY. HOWEVER... HIGHS WILL STILL CLIMB INTO THE
MID 90S ACROSS PARTS OF CENTRAL GA ON FRIDAY... PRODUCING HEAT
INDICES IN THE DANGEROUS 105-109 RANGE... SO HAVE ISSUED A HEAT
ADVISORY FROM NOON-6 PM FRIDAY FOR AREAS GENERALLY SOUTH OF A
LAGRANGE TO MILLEDGEVILLE LINE. THE FRONT WILL BRING COOLER TEMPS
BY SATURDAY WITH INCREASED CLOUDS AND COOLER NORTH FLOW BEHIND THE
FRONT... BRINGING A MUCH NEEDED RELIEF TO THE HOT TEMPS. HAVE
LEANED TOWARD THE PERSISTENT LOWS FOR TONIGHT... THEN COOLER HIGHS
NORTH...WARMER HIGHS SOUTH ON FRIDAY.  /39

.LONG TERM /SUNDAY THROUGH THURSDAY/...
STILL COOLER TEMPS AND LOWER POPS ON TAP FOR EARLY NEXT WEEK...
THEN A SOUTHERLY FLOW BRINGS MOISTURE AND WARM HUMIDITY BACK TO
THE AREA BY MID WEEK. MADE NO SIGNIFICANT CHANGES TO THE EXTENDED
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  95  73  94  72 /  30  60  40  30  20
ATLANTA         75  93  73  93  73 /  30  60  40  30  20
BLAIRSVILLE     68  87  66  88  66 /  50  50  40  20  20
CARTERSVILLE    73  90  70  91  70 /  40  60  40  30  20
COLUMBUS        76  94  75  94  74 /  20  50  40  50  30
GAINESVILLE     75  91  72  92  71 /  40  60  40  30  20
MACON           75  96  74  94  74 /  20  50  40  40  30
ROME            74  93  70  93  70 /  40  60  40  30  20
PEACHTREE CITY  74  92  71  93  71 /  20  60  40  30  20
VIDALIA         76  96  75  95  75 /  20  50  40  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...
JOHNSON...LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...
TELFAIR...TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.

HEAT ADVISORY FROM NOON TO 6 PM EDT FRIDAY FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...HARRIS...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.

HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JONES...LAMAR...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TROUP...
TWIGGS...UPSON...WALKER...WALTON...WARREN...WASHINGTON...
WHITFIELD...WILKES...WILKINSON.

&&

39
Hazardous weather outlook, Aug 5, 4:27 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 AM EDT THU AUG 5 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
527 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA.

SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FAR NORTH GEORGIA THIS AFTERNOON
AND TONIGHT.

PRIMARY HAZARDS...
ANY THUNDERSTORMS WILL PRODUCE DANGEROUS CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. ISOLATED THUNDERSTORMS IN
NORTH GEORGIA COULD ADDITIONALLY PRODUCE WIND GUSTS TO 60 MPH.

OTHER HAZARDS...
DANGEROUS HEAT CONDITIONS ARE AGAIN EXPECTED TODAY WITH HEAT
INDEX VALUES OF 100 TO 110...PARTICULARLY ACROSS CENTRAL GEORGIA.

DISCUSSION...
INSTABILITY WILL BE QUITE HIGH THIS AFTERNOON AND EVENING WITH
CAPE VALUES BETWEEN 1500 AND 2500. LITTLE OR NO VERTICAL WIND
SHEAR IS EXPECTED HOWEVER...ISOLATED AREAS OF DAMAGING WINDS CAN
BE EXPECTED WITH THE MOIST AND UNSTABLE CONDITIONS IN PLACE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT SHOULD MITIGATE THE DANGEROUS HEAT CONDITIONS.
ISOLATED THUNDERSTORM WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 5, 12:24 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT THU AUG 5 2010

GAZ008-009-015-016-051800-
124 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN LUMPKIN...
WHITE...UNION AND TOWNS COUNTIES UNTIL 200 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUE MOUNTAIN SHELTER...MOVING EAST AT 20
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS LUMPKIN...WHITE...UNION AND TOWNS COUNTIES THROUGH 200 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LOW GAP SHELTER...
WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...UNICOI
STATE PARK...ROBERTSTOWN...HELEN...BLOOD MOUNTAIN SHELTER...BLUE
MOUNTAIN SHELTER...MACEDONIA...MOUNTAIN SCENE...BRASSTOWN BALD...
VOGEL STATE PARK...OWLTOWN...TRACK ROCK AND ANNA RUBY FALLS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 5, 3:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT THU AUG 5 2010

GAZ020-052100-
434 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW
COUNTY UNTIL 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FOLSOM...MOVING NORTHEAST AT 5 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 5, 4:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT THU AUG 5 2010

GAZ007-013-052145-
500 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN PICKENS AND GILMER COUNTIES UNTIL 545 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TAILS CREEK TO SEQUOYAH LAKE AND JUST
NORTHEAST OF JASPER...MOVING EAST AT 5 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 5, 4:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT THU AUG 5 2010

GAZ020-021-052145-
501 PM EDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN NORTHWEST CHEROKEE AND BARTOW COUNTIES UNTIL 545 PM
EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PINE LOG...TO CARTERSVILLE...TO
EUHARLEE...MOVING EAST AT 5 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

16

The radar

The Atlanta radar (KFFC), 117 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Bartow

When
August 5, 4:25 PM EST to 5:00 PM EST
Where
Bartow County, Adairsville to Cartersville
Property damage
$250,000
Reported by
County Official
Coordinates
34.370, -84.950

The Bartow County 911 Center reported that seven homes across the county were struck by lightning. Damages ranged from minor to moderate.

Thunderstorm Wind, Bartow

When
August 5, 4:30 PM EST to 4:45 PM EST
Where
Bartow County, 3 mi NW of Cartersville to 0.36 mi NW of Atco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.201, -84.837

The Bartow County 911 Center reported that at least six trees and a few power lines were down northwest of Cartersville, mostly in the Sugar Valley Road area.

Thunderstorm Wind, Fannin

When
August 5, 4:56 PM EST to 5:10 PM EST
Where
Fannin County, Morganton to Margret
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.870, -84.230

The Fannin County 911 Center reported that four trees were blown down across the eastern portion of the county, around Morganton on Old Georgia Highway 76.

Thunderstorm Wind, Gilmer

When
August 5, 4:57 PM EST to 5:02 PM EST
Where
Gilmer County, 1 mi WNW of Cherry Log to 3 mi N of Cherry Log
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.785, -84.396

The Gilmer County Emergency Management Director reported that a few trees were blown down in the far northeast part of the county.

Thunderstorm Wind, Murray

When
August 5, 5:10 PM EST to 5:15 PM EST
Where
Murray County, 3 mi SW of Ramhurst to 4 mi S of Ramhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.669, -84.767

The Murray County 911 Center reported that the roof was blown off a barn near the intersection of Maple Grove and Church Roads in the far southern part of the county, south of Ramhurst. Three trees were also down in this same general area.

Thunderstorm Wind, Gilmer

When
August 5, 5:20 PM EST to 5:35 PM EST
Where
Gilmer County, Tails Creek to Ellijay
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -84.620

The Gilmer County Emergency Management Director reported that a few trees were blown down in the west central and central part of the county between Tails Creek and Ellijay.

Thunderstorm Wind, Gilmer

When
August 5, 5:49 PM EST to 6:00 PM EST
Where
Gilmer County, 4 mi NNW of Tails Creek to 5 mi NNE of Tails Creek
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.733, -84.647

The Gilmer County Emergency Management Director reported that a few trees were blown down in the west central and northwest part of the county near Mountaintown. Event times and location were based on radar data. The Emergency Manager reported that approximately 10 trees were blown down across the county in an approximate one-hour period between 6 pm and 7 pm EDT. Radar data suggests that much of this occurred near Tails Creek in the west central part of the county.

Thunderstorm Wind, Lumpkin

When
August 5, 5:55 PM EST to 6:20 PM EST
Where
Lumpkin County, Turners Corner to Dahlonega
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.670, -83.900

The Lumpkin County Emergency Management Director reported that four to five trees, mostly pine, were blown down. At least one of these trees was dead and was partially blocking a road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255741, 255740, 255742, 255765, 255744, 255766, 255767, 255764.